Alert archive / Alabama / River Flood Warnings in 2019
River Flood Warning 9, NWS Birmingham, AL
NWS Birmingham, AL issued this river flood warning at Jan 23, 2019, 7:57 PM CST for Jefferson County, Tuscaloosa County, Walker County, Alabama. It took effect at Jan 24, 2019, 5:24 PM CST. It was in force for 12 hr.
The area
The outline as issued.
The facts
- Issued
- Jan 23, 2019, 7:57 PM CST (01:57 UTC)
- In effect from
- Jan 24, 2019, 5:24 PM CST
- Expired
- Jan 25, 2019, 4:55 AM CST
- In force
- 12 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Jefferson County, AL, Tuscaloosa County, AL, Walker County, AL
The radar
The Birmingham radar (KBMX), 58 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Locust Fork at Sayre (SAYA1).
- Action stage
- 25 ft
- Minor stage
- 25 ft
- Moderate stage
- 45 ft
- Major stage
- 49 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02456500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
176
WGUS44 KBMX 240157
FLWBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Birmingham AL
757 PM CST Wed Jan 23 2019
...The National Weather Service in Birmingham AL has issued a Flood
Warning for the following rivers in Alabama...
Locust Fork At Sayre Affecting Jefferson...Tuscaloosa and Walker
Counties.
.Heavy rainfall over the past several hours across the upper Black
Warrior basin will result in rises near Sayre...A Flood Warning is
now in effect for the Locust Fork at Sayre.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
Another statement will be issued by Thursday morning...or sooner if
conditions warrant.
&&
ALC073-125-127-241356-
/O.NEW.KBMX.FL.W.0009.190124T2324Z-190126T0316Z/
/SAYA1.1.ER.190124T2324Z.190125T0600Z.190125T1516Z.NO/
757 PM CST Wed Jan 23 2019
The National Weather Service in Birmingham AL has issued a
* Flood Warning for
the Locust Fork At Sayre.
* from Thursday afternoon to Friday evening...or until the warning is
cancelled.
* At 7:00 PM Wednesday The stage Was 10.3 feet.
* Flood stage is 25.0 feet.
* Minor flooding is forecast.
* Forecast...rise above flood stage by tomorrow afternoon and
continue to rise to near 27.5 feet by early Friday morning. The
river will fall below flood stage by late Friday morning.
&&
LAT...LON 3371 8694 3358 8705 3345 8733 3348 8737
3362 8714 3373 8698
$$4 follow-up statements
212
WGUS84 KBMX 241001
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Birmingham AL
401 AM CST Thu Jan 24 2019
...The Flood Warning Continues for the Locust Fork At Sayre...
.Heavy rainfall over the past 24 hours at the Locust Fork in
Sayre...and a flood warning remains in effect.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
Another statement will be issued by Thursday morning...or sooner if
conditions warrant.
&&
ALC073-125-127-242201-
/O.EXT.KBMX.FL.W.0009.190124T2320Z-190126T0049Z/
/SAYA1.1.ER.190124T2320Z.190125T0600Z.190125T1249Z.NO/
401 AM CST Thu Jan 24 2019
The Flood Warning continues for
The Locust Fork At Sayre.
* from this afternoon to Friday evening...or until the Warning is
cancelled.
* AT 3:00 AM Thursday the stage was 17.8 feet.
* Minor flooding is forecast.
* Flood stage is 25.0 feet.
* Forecast...Rise above flood stage by late this afternoon and
continue to rise to near 27.3 feet by after midnight tonight . The
river will fall below flood stage by tomorrow morning .
&&
LAT...LON 3371 8694 3358 8705 3345 8733 3348 8737
3362 8714 3373 8698
$$305
WGUS84 KBMX 241516
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Birmingham AL
916 AM CST Thu Jan 24 2019
...The flood warning continues for the Locust Fork At Sayre and
for the Black Warrior River at Selden Lock and Dam...
.Heavy rainfall during the past 24 hours continues to produce
rises along the Black Warrior River...and a flood warning remains in
effect for Sayre on the Locust Fork and at Selden Lock and Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
Another statement will be issued by Friday morning...or sooner if
conditions warrant.
&&
ALC073-125-127-250316-
/O.EXT.KBMX.FL.W.0009.190125T0345Z-190125T2007Z/
/SAYA1.1.ER.190125T0345Z.190125T0600Z.190125T0807Z.NO/
916 AM CST Thu Jan 24 2019
The Flood Warning continues for
The Locust Fork At Sayre.
* from this evening to Friday afternoon...or until the Warning is
cancelled.
* AT 8:00 AM Thursday the stage was 20.6 feet.
* Minor flooding is forecast.
* Flood stage is 25 feet.
* Forecast...Rise above flood stage by tonight and continue to rise
to near 25.6 feet by after midnight. The river will fall
below flood stage by Friday morning.
* Impact...At 25 feet...Flooding of low lying wood lands and
agricultural lands along the Locust Fork occurs.
&&
LAT...LON 3371 8694 3358 8705 3345 8733 3348 8737
3362 8714 3373 8698
$$
ALC063-065-091-250316-
/O.EXT.KBMX.FL.W.0007.190124T2043Z-190129T1912Z/
/WLDA1.1.ER.190124T2043Z.190127T0600Z.190129T0712Z.NO/
916 AM CST Thu Jan 24 2019
...Flood Warning extended until Tuesday afternoon...
The Flood Warning continues for
The Black Warrior River At Selden Lock and Dam.
* from this afternoon to Tuesday afternoon...or until the warning is
cancelled.
* At 8:15 AM Thursday the stage was 87.5 feet.
* Flood stage is 90 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this afternoon and continue to
rise to near 95.5 feet by early Sunday morning. The river will fall
below flood stage by early Tuesday morning.
* Impact...At 94 feet...Some secondary roads in the area begin to
flood. Flooding of farm and pasture lands continues.
&&
LAT...LON 3277 8782 3256 8769 3251 8782 3262 8784
3273 8790 3281 8789
$$740
WGUS84 KBMX 250233
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Birmingham AL
833 PM CST Thu Jan 24 2019
...The flood warning continues for the Locust Fork At Sayre...
.Heavy rainfall over the past 24 hours is resulting in rises across
the Black Warrior River basin. Continued increases are expected to
bring levels near Sayre just above established flood stage. The Flood
Warning remains in effect.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
Another statement will be issued by Friday morning...or sooner if
conditions warrant.
&&
ALC073-125-127-251432-
/O.EXT.KBMX.FL.W.0009.190125T0545Z-190125T1817Z/
/SAYA1.1.ER.190125T0545Z.190125T0600Z.190125T0617Z.NO/
833 PM CST Thu Jan 24 2019
The Flood Warning continues for
The Locust Fork At Sayre.
* from this evening to Friday afternoon...or until the Warning is
cancelled.
* AT 8:00 PM Thursday the stage was 23.5 feet.
* Minor flooding is forecast.
* Flood stage is 25.0 feet.
* Forecast...Rise above flood stage by tonight and continue to rise
to near 25.1 feet by after midnight tonight . The river will fall
below flood stage by after midnight tonight .
* Impact...At 25.0 feet...Flooding of low lying wood lands and
agricultural lands along the Locust Fork occurs.
&&
LAT...LON 3371 8694 3358 8705 3345 8733 3348 8737
3362 8714 3373 8698
$$298
WGUS84 KBMX 251055
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Birmingham AL
455 AM CST Fri Jan 25 2019
...The flood warning is cancelled for the Locust Fork At Sayre...
.Heavy rainfall from Wednesday contiunes to produce rises over
the western river basins. However...levels near the Locust Fork
at Sayre have recently fallen below established flood and action
stages. The river is expected to continue falling. The Flood
Warning is cancelled.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
This will be the last statement unless conditions change and an
update is warranted.
&&
ALC073-125-127-251125-
/O.CAN.KBMX.FL.W.0009.000000T0000Z-190125T1817Z/
/SAYA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
455 AM CST Fri Jan 25 2019
The Flood Warning is cancelled for
The Locust Fork At Sayre.
* AT 4:00 AM Friday the stage was 23.8 feet.
* Flood stage is 25.0 feet.
* Forecast...The river crested below flood stage at 24.0 feet. The
river will fall to 15.1 feet by Saturday morning.
* Impact...At 25.0 feet...Flooding of low lying wood lands and
agricultural lands along the Locust Fork occurs.
&&
LAT...LON 3371 8694 3358 8705 3345 8733 3348 8737
3362 8714 3373 8698
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Jan 23, 6:06 PM CST, 1 hour 51 minutes earlier.
Area forecast discussion, Jan 23, 6:06 PM CST, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 606 PM CST Wed Jan 23 2019 .UPDATE... For 00Z Aviation. && .SHORT TERM... Through Tonight. A cold front is pushing eastward through Central Alabama this afternoon, crossing I-65, with northwesterly winds now at BHM and EET. Winds ahead of the front remain quite gusty due to the tightened pressure gradient and a weak but strengthening surface low along the front. With gusts up to 40mph possible outside of any convection, a wind advisory remains in effect for areas ahead of the front. A marginal risk of a severe storm remains possible through 8pm for far south central and southeastern counties. An area of enhanced wind shear and weak instability exists just ahead of the front. The added forcing along the front could result in a strong to severe storm, and given the wind shear values, cannot rule out a brief tornado. Post frontal rainfall will end overnight, with most locations west of I-65 dry by midnight. Mid level dry air works into the area as the upper level trough axis swings through. This will trap a shallow layer of moisture below 3000ft as that portion of the column cools below freezing. Might see a few flurries as the system exits the area, but no accumulation is expected. Temperatures tonight will fall into the upper 20s to upper 30s. Locations near and west of the I-59 corridor should expect at or below freezing temps. 14 .LONG TERM... Thursday through Wednesday. The cold front has pushed east of our area by early Thursday. High pressure builds in as the much colder air is advected into Central AL. We'll see some clearing skies on Thursday, so we could warm slightly during the day. A deep trough digs in through most of the CONUS Friday through the first half of next week. This will lead to overall colder than normal temps with the NAEFs, GEFS, and ENS all highlighting temps generally in the lower percentiles of climatology for this time of year. Because of this, I've continued to lean more toward raw model blends in temperatures vs. MOS blends. A few impulses move through the larger scale trough with the first being late Thursday night into early Friday morning. Guidance continues to show this as a dry cold front for our area, however forecast soundings in the north and northwestern counties show a shallow saturated layer that could dip to the -5 to -7 degree range for a few hours after midnight Thursday and before sunrise Friday. As this takes place, an upper level impulse swings through, which could provide just enough lift for a few scattered flurries. I do not think this will have any accumulations with it and won't last very long before the atmospheric column dries out. The center of the surface high pressure moves over the Gulf States Friday night into Saturday morning, leading to a mostly dry end of the work-week and start to the weekend. Our next upper level wave slides through late Saturday night into Sunday. This has trended drier and drier with each run of the models for the past 3 days, so confidence has increased that we likely won't see any precip with this weekend system. Guidance suggests another upper level shortwave swings through the Central Plains and develops a surface low on Monday, which then lifts northeastward, stretching a cold front down through the MS River Valley that would slide through Central AL by Tuesday into Wednesday. However, ensembles vary substantially on the evolution of this shortwave and any corresponding cyclogenesis, so I've capped PoPs at around 30% for Tuesday. If models continue to be in general agreement with timing of the PoPs and cold air in subsequent runs, we would begin trending up with these PoPs. 25/Owen && .AVIATION... 00Z TAF Discussion. A strong upper level trof and associated cold front will push eastward through central Alabama overnight. Widespread moderate to heavy rainfall will continue across central Alabama thru 03z, with the heaviest rainfall impacting KMGM and KTOI. The strongest line of showers is currently moving across KTOI and VCNTY and will produce wind gusts up to 30 knots thru 01z along with vsbys aob 1 mile. After 03z, rainfall intensities will weaken as the main forcing shifts out of the area. For areas west of I-65, subsidence and relatively drier air has caused the low cigs to dissipate and winds to become light and vrbl. However, low cigs will once again move back into the area behind a strong cold front and westerly winds will increase after fropa. The cold front will reach KTCL by 02z, a KBHM-KA08 line by 06z, and KMGM by 08z. Cigs may fall below 1000 feet agl for several hours after fropa, mainly across the northern TAF sites. Drier low level air will begin to work into west Alabama by 12z and skies will begin to clear from west to east thru 18z. 58/rose && .FIRE WEATHER... A cold front is pushing eastward across the area today, with strong southerly winds ahead of the front. These winds could gust to 40mph at times, but will diminish and shift to the west then northwest as the front moves through the area. Rainfall will end from west to east overnight, with drier conditions expected Thursday through the upcoming weekend. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 32 46 26 39 24 / 100 10 10 0 0 Anniston 34 47 28 40 24 / 100 10 10 0 0 Birmingham 33 47 28 40 26 / 90 0 10 0 0 Tuscaloosa 32 49 28 43 28 / 90 0 10 0 0 Calera 33 48 29 42 26 / 100 0 10 0 0 Auburn 38 49 31 45 27 / 100 10 0 0 0 Montgomery 37 51 31 47 28 / 100 10 10 0 0 Troy 37 51 32 48 27 / 100 10 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... Wind Advisory until 6 PM CST this evening for the following counties: Autauga...Bibb...Blount...Calhoun...Cherokee... Chilton...Coosa...Dallas...Etowah...Jefferson...Lowndes... Marengo...Perry...Shelby...St. Clair...Talladega. Wind Advisory until 10 PM CST this evening for the following counties: Barbour...Bullock...Chambers...Clay...Cleburne... Elmore...Lee...Macon...Montgomery...Pike...Randolph...Russell... Tallapoosa. &&
Hazardous weather outlook, Jan 23, 6:19 PM CST, 1 hour 38 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 619 PM CST Wed Jan 23 2019 ALZ011>015-017>050-250330- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 619 PM CST Wed Jan 23 2019 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Tonight. There is a marginal risk for severe weather across portions of far southeastern Central Alabama. The main threat will be isolated damaging wind, but a brief tornado cannot be ruled out. This threat will continue through 8 PM. Winds gusts will continue across the eastern third of Central Alabama through the evening hours. Sustained winds of 15 to 25mph with gusts up to 40 mph are possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this evening.
In the hours before
Special weather statement, Jan 23, 6:19 PM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Birmingham AL
619 PM CST WED JAN 23 2019
ALZ049-240045-
Pike AL-
619 PM CST WED JAN 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIKE COUNTY UNTIL 645 PM
CST...
At 618 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Troy to 6 miles southeast of Glenwood.
Movement was east at 40 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Troy, Brundidge, Goshen, Banks, Antioch, Tennille, Tarentum,
Brundidge Municipal Airport, Hamilton Crossroads, Mossy Grove and
Henderson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3165 8616 3166 8616 3166 8615 3176 8615
3183 8567 3177 8567 3174 8570 3171 8571
3169 8572 3165 8572 3162 8574 3162 8618
TIME...MOT...LOC 0018Z 259DEG 36KT 3177 8603 3162 8607
32/DavisSpecial weather statement, Jan 23, 7:16 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Birmingham AL
716 PM CST WED JAN 23 2019
ALZ048-240215-
Russell AL-
716 PM CST WED JAN 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR RUSSELL COUNTY UNTIL 815 PM
CST...
At 716 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Griffen Mill to near Hurtsboro. Movement
was east at 30 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Phenix City, Hurtsboro, Russell County Sports Complex, Uchee, Seale,
Ladonia, Rutherford, Hatchechubbe, Uchee Creek, Fort Mitchell,
Ladonia Sports Complex, Fort Mitchell Activity Center, Carter Acres,
Phenix Drag Strip and Parkmanville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3225 8492 3222 8493 3222 8497 3220 8496
3213 8506 3207 8505 3206 8519 3215 8526
3215 8543 3241 8537 3241 8533 3247 8533
3247 8506 3251 8506 3251 8500 3246 8500
3242 8496 3233 8501 3226 8489
TIME...MOT...LOC 0116Z 271DEG 26KT 3247 8528 3217 8537
32/DavisLocal storm report, Jan 23, 7:30 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
730 PM CST WED JAN 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM TSTM WND DMG 2 NW CLAYTON 31.90N 85.47W
01/23/2019 BARBOUR AL PUBLIC
REPORT OF DOWNED TREES ON POWER LINES NEAR
ALABAMA HWY 51 AND CR 11. TIME ESTIMATED BY
RADAR.
&&
ASThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 23, 6:19 PM CST | Special Weather Statement | BMX | Pike | 26 min |
| Jan 23, 6:29 PM CST | Severe Thunderstorm Warning | BMX | Barbour, Pike | 46 min |
| Jan 23, 6:41 PM CST | Tornado Warning | BMX | Barbour, Pike | 49 min |
| Jan 23, 6:55 PM CST | Severe Thunderstorm Warning | BMX | Barbour, Bullock | 50 min |
| Jan 23, 7:12 PM CST | Severe Thunderstorm Warning | BMX | Barbour | 48 min |
| Jan 23, 7:16 PM CST | Special Weather Statement | BMX | Russell | 59 min |
| Jan 23, 8:09 PM CST | River Flood Warning | BMX | Bibb, Jefferson, Shelby | 38 hr |
| Jan 23, 8:09 PM CST | River Flood Warning | BMX | Bibb, Dallas, Perry | 22 hr |
| Jan 24, 4:47 AM CST | River Flood Warning | BMX | Chambers, Elmore, Macon, Randolph, Tallapoosa | 16 hr |
Nearby
River Flood Warnings in Alabama, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.